Tornadoes · United States · Pennsylvania · 2017

EF0 tornado, Prospect, Pennsylvania, May 1, 2017

This EF0 tornado ran 2.9 miles across Butler County on May 1, 2017, touching down at 2:30 PM EDT and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 1, 2017
Touchdown
2:30 PM EDT (18:30 UTC)
Lifted
2:33 PM EDT (18:33 UTC)
On the ground
3 minutes
Path length
2.9 miles (4.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Butler County
Touchdown point
40.911, -80.076
Lift-off point
40.926, -80.025
Record number
1705011230-01

What the Weather Service recorded

A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon. Convection organized into a squall line that produced wind damage. While instability was not excessive, high levels of wind shear and low level helicity produced several rotating storms in the main line. These storms produced 6 confirmed tornadoes including 2 EF-0s across Butler county, and 3 EF-0s and 1 EF-1 in Clarion county in Pennsylvania. Most damage was done to trees or structures from falling/snapped trees.

The National Weather Service in Pittsburgh PA has confirmed a|tornado near Prospect in Butler County, western Pennsylvania on|05/01/2017.||A focused, narrow, path of tree damage was encountered beginning|along Portersville Road near Sechan Road. In this area, dozens of|hardwood and softwood trees were snapped or uprooted. Roofing|panels on a barn in this area were removed by the wind, and|paneling was removed from a trailer door. A home in this area that|sustained a near direct hit by the tornado appears to have been|sheltered by surrounding trees and suffered only minor damage. ||The tornado then moved through a mobile home park, where extensive|tree damage was encountered. Vehicle and mobile home damage in the|Main Street and Douglas Street area appears to be been caused|predominantly by falling trees, although the wind did sweep out|foundational siding. ||The tornado then weakened (with pockets of focused damage) while|it continued to the area of Grindle Road and Election House Road,|where modest damage was sustained at a greenhouse property. Among|other damage at this site, a large container was lofted and|transported several tens of feet over a greenhouse structure.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:16 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at May 1, 1:48 PM EDT, 42 minutes earlier.

Area forecast discussion, May 1, 1:48 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
148 PM EDT Mon May 1 2017

.SYNOPSIS...
Cooler air will spill in tonight behind the strong cold front.
Rain chances will linger through most of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main convective line approaching OH/PA border, in line with
recent HRRR runs. Getting wind damage reports so far with the
line. Prelim 18Z sounding showing tremendous shear and helicity
with a distinct sickle-shaped hodograph. Breaks in clouds out
ahead have added to the instability and thus the severe threat.
Will need to watch for discrete cells out ahead of the main line
as they would likely become supercellular in short order. Best
chance for tornadoes still looks to be across the southeastern
CWA during the mid to late afternoon hours. The next 3 to 6
hours is obviously our main concern, and the remainder of the
forecast relied heavily on the previous grids and SuperBlend.

Temperatures will cool rapidly behind the front tonight, with a
lull in precipitation. Some scattered showers will redevelop
later with an approaching upper trough. Low temperatures will be
seasonable.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Troughing pattern remains in place through Wednesday, with
shower chances mainly north of Pittsburgh. A brief dry period
Wednesday afternoon/evening will end by Thursday as a stacked
system moves into the Ohio Valley, providing high rain chances.
Categorical PoPs are still appropriate. Temperatures will be
below normal through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Upper troughing will persist through this period, with more
showery precipitation expected for Friday and the weekend. Drier
conditions may arrive for Monday. Temperatures will remain below
normal overall.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Have added low level wind shear to all TAFs with 12Z issuance as
upper air balloon launch showed 40 kt of wind at 2 kft with a
lack of surface gusts. Once surface wind gusts begin, allowed
LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt
gusts by noon in advance of today's cold front. The front will
bring showers and thunderstorms, with wind gusts up to 50 kt
possible in the strongest thunderstorms. Current expectation
brings the potential squall line through the region between 15Z
at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will
continue behind the front into tonight, and ceilings will
eventually drop to MVFR before sunrise on Tuesday.

.Outlook...
Restrictions are likely with Thu/Fri low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 1, 12:56 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1256 PM EDT Mon May 1 2017

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-021700-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1256 PM EDT Mon May 1 2017

...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ040-041-049-050-059-069-021700-
Carroll-Columbiana-Harrison-Jefferson-Belmont-Monroe-
1256 PM EDT Mon May 1 2017

...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-057-058-068-021700-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
1256 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms, some of which may be strong to
severe, will cross the region with a cold front today. The primary
threat is damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 1:18 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     TSTM WND DMG     PEARL                   40.37N  81.72W
05/01/2017                   COSHOCTON          OH   PUBLIC

            TREE DOWN ON OH 93

&&

EVENT NUMBER PBZ1701361

TGREEN
Local storm report, May 1, 1:34 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     UHRICHSVILLE            40.40N  81.35W
05/01/2017                   TUSCARAWAS         OH   911 CALL CENTER

            POWER LINES AND TREES DOWN IN UHRICHVILLE

&&

EVENT NUMBER PBZ1701362

RCC
Local storm report, May 1, 1:40 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     SARAHSVILLE             39.81N  81.47W
05/01/2017                   NOBLE              OH   911 CALL CENTER

            TREES DOWN ALONG STATE ROUTES 215... 285... AND 147

&&

EVENT NUMBER PBZ1701363

TGREEN
Local storm report, May 1, 1:53 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     DOVER                   40.53N  81.48W
05/01/2017                   TUSCARAWAS         OH   PUBLIC

            MANY TREES DOWN ON BOULEVARD ST. RT. 800 IN DOVER.

&&

EVENT NUMBER PBZ1701364

RCC
Local storm report, May 1, 2:01 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND DMG     SMITHFIELD              40.27N  80.78W
05/01/2017                   JEFFERSON          OH   PUBLIC

            TREES DOWN

&&

EVENT NUMBER PBZ1701365

TGREEN
Local storm report, May 1, 2:08 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     NEW GARDEN              40.80N  80.93W
05/01/2017                   COLUMBIANA         OH   911 CALL CENTER

            MULTIPLE LARGE TREES DOWN IN NEW GARDEN

&&

EVENT NUMBER PBZ1701366

RCC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KAGC), 12:00Z

6.5 hours before the tornado, 57 km from the path. May 1, 2017.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 11 joules per kilogram, CIN -114, lifted condensation level 1435 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 217 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-114 J/kg
Surface CAPE
19 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Pittsburgh, PA (KAGC), 00:00Z

5.5 hours after it, 57 km from the path. May 2, 2017.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 34 joules per kilogram, CIN -21, lifted condensation level 1254 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -83 square meters per square second, 0 to 6 km bulk shear 78 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
177 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
78 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Butler Co. (Awos) (BTP), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pittsburgh radar (KPBZ), 45 km away, was scanning. The volume nearest the touchdown began at 18:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 1, 2017

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 110:07 AM EDTEF0Chattahoochee, GA0.550$12,000
May 110:24 AM EDTEF0Forsyth, GA2.4150$25,000
May 12:56 PM EDTEF0Butler, PA0.450$5,000
May 13:09 PM EDTEF0Clarion, PA0.975$15,000
May 13:25 PM EDTEF0Clarion, PA0.5100$10,000
May 13:27 PM EDTEF0Clarion, PA0.875$10,000
May 13:27 PM EDTEF1Forest, PA2.2100$50,000
May 13:35 PM EDTEF1Forest, PA0.8150
May 13:39 PM EDTEF1Forest, PA0.250
May 13:40 PM EDTEF2Forest, PA0.9350
May 13:42 PM EDTEF2Forest, PA1.1175
May 13:54 PM EDTEF0Catawba, NC2.750$10,000
May 14:08 PM EDTEF1Elk, PA1.7200
May 16:44 PM EDTEF1Centre, PA1.11001$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.